Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Denver/Boulder, CO

March 6, 2018Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Mar 6, 2018, 3:18 AM MST for Elbert County, Lincoln County, Colorado. It took effect at Mar 6, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 3:18 AM MST (10:18 UTC)
In effect from
Mar 6, 2018, 12:00 PM MST
Expired
Mar 6, 2018, 6:00 PM MST
In force
6 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2956 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WWUS85 KBOU 061018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
318 AM MST Tue Mar 6 2018


COZ247-061830-
/O.NEW.KBOU.FW.W.0008.180306T1900Z-180307T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
318 AM MST Tue Mar 6 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN
COUNTY...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 6 PM MST this evening.

* Affected Area...Fire Weather Zone 247.

* Timing...This afternoon.

* Winds...North 20 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is prohibited.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
093 
WWUS85 KBOU 061633
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
933 AM MST Tue Mar 6 2018

COZ247-070045-
/O.CON.KBOU.FW.W.0008.180306T1900Z-180307T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
933 AM MST Tue Mar 6 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...

* Affected Area...Fire Weather Zone 247.

* Timing...This afternoon.

* Winds...North 20 to 35 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for new fire starts and 
  rapid growth of fires. Outdoor burning is prohibited.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
603 
WWUS85 KBOU 070056
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
556 PM MST Tue Mar 6 2018

COZ247-070200-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-180307T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
556 PM MST Tue Mar 6 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY...

Winds will continue to decrease through the evening as reletive
humidities increase.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 5, 9:16 PM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Mar 5, 9:16 PM MST, 6 hours 2 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Denver/Boulder CO
916 PM MST Mon Mar 5 2018

.UPDATE...
Issued at 908 PM MST Mon Mar 5 2018

Winds continue to decrease across the plains this evening, as
gradient has relaxed slightly and boundary layer stabilizes and
decouples from the stronger flow aloft. Winds on the plains will
remain lighter through the night. Across the Front Range
Foothills, we anticipate some mountain wave amplification later
tonight as mountain top stable layer develops, so we have boosted
winds up there a bit more, where wind prone locations may gust to
around 50-60 mph.

Mountain snow showers will also decrease as drier, more stable
air moves in overnight. Latest GOES-16 shows this drier air
arriving now, so just another dusting to 1" on top of the 0.5 to
2" we received up high late this afternoon/evening.

Winds on the plains will increase again Tuesday, but looks like
we'll be just shy of high wind criteria as strongest mixing may
occur just after the core of stronger winds aloft moves across.
We should still see gusts reach 50 mph over the northeastern
plains, with gusts closer to 30-35 mph in the Greeley to DIA
corridor, and around 25 mph west of I-25. It will still feel quite
chilly with the northerly breezes and below normal temperatures
with highs only in the lower to mid 40s over most of the plains,
and 20s mountains.

UPDATE Issued at 557 PM MST Mon Mar 5 2018

Winds have decreased sufficiently to allow High Wind Warning to
expire. We'll also be letting the Red Flag Warning go at 6 PM with
cooling, some humidity recovery, and weakening winds.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MST Mon Mar 5 2018

Strong and gusty winds continue over the northeast plains this
afternoon with several reports of high winds on the plains in the
55-72 mph range. Expect the high winds to slowly decrease later
this afternoon and evening as the strongest subsidence moves out
of the area and airmass decouples by this evening. Still expect
winds in the 15 to 30 mph on the northeast plains overnight
tonight given the still modest gradient and closer proximity to
the upper trof. Will leave the current High Wind Warning on going
for the plains.

Given the strong northwest flow pattern, expect continued snow
showers in the mountains through Tuesday morning under the nw
orographic flow. Moisture depth becomes more shallow later tonight
and Tuesday morning with snow showers ending by Tuesday afternoon.
Could see a few inches of accumulations, especially over zone 31
for tonight.

For Tuesday, there is a lower potential for high winds on the
plains. QG fields showing decreasing subsident flow especially by
afternoon. Cross sections also show low and mid level wind fields
decreasing in the afternoon. So the max winds will not coincide
with the best mixing during the afternoon. For the above reasons
will not issue any wind hilites for Tuesday on the plains.
Certainly could see some wind gusts in the 30-45 mph range from
mid morning through early afternoon on the far plains.
Temperatures will remain on the chilly side with readings
remaining in the lower to mid 40s.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM MST Mon Mar 5 2018

Should move into a more tranquil weather pattern Wednesday and
Thursday beneath a large ridge of high pressure which models
show slowly migrating across the region. Warming aloft and an
atmosphere nearly as dry as today will produce high temperatures a
few degs above average on Wednesday and well above average on
Thursday. Diurnal winds should be light through Thursday morning,
then gradually increase Thursday afternoon and evening over and
along the Front Range and Palmer Divide as winds become predominantly
west-southwest in direction with falling pressure on the plains.
Thursday night, models show the upper ridge flattening and
retreating over the Great Basin and Desert Southwest, returning
the forecast area to a stronger northwest flow aloft. GFS shows
moisture embedded within this flow colliding with the nrn mtns
and generating pockets of light QPF starting Friday night. As the
upper ridge continues its westward creep, a core of strong west-
northwest flow aloft sags south over the state, providing
additional moisture, lift and instability for an elevated chance
of snow in the high country and even a slight chance of rain
and/or rain-snow showers at lower elevations by Saturday. Even
with the influx in moisture, in the form of clouds and precip,
downsloping flow off the Front Range Friday thru early Saturday
should keep temperatures on the mild side, if not warm on Friday,
when max temps on the plains are expected to reach the low to
mid-60s. Right now, models show temperatures turning south
Saturday afternoon with passage of a sfc cold front and a 700-500
mb shortwave trough axis. Could see north-northwest winds of
20-25kts on the plains for a few hours following fropa, and
perhaps a stray rain shower or rain/snow shower or two.

Sunday and Monday, another shortwave upper ridge with warm, dry air
is progged to pass over the area returning temperatures 5-10 degs
above average. This ridging and warmup may precede a shift to a
moist and unsettled weather pattern for a next couple of days.
Confidence that this will happen is low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 908 PM MST Mon Mar 5 2018

West/northwest winds continue to subside, with slight further
weakening overnight. We still expect a westerly wind to continue
and not going around to true drainage. Winds will increase again
by Tuesday 16Z-17Z with more mixing. Gusts to around 30 knots
expected at KDEN through 23Z, and closer to 20 knots for most of
the day at KBJC and KAPA. VFR conditions will persist.

&&

.FIRE WEATHER...
Issued at 908 PM MST Mon Mar 5 2018

There are still fire weather concerns for Tuesday in terms of
strong, gusty winds over the eastern plains. I'm not as confident
in the humidity forecast either as dewpoints will probably drop
into the single digits most areas. Adjusting those down slightly
is getting us closer to Red Flag criteria. Will continue to watch
the latest trends before hoisting the Red Flag for another day.
Most likely area would be eastern plains where winds are
strongest.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Barjenbruch
FIRE WEATHER...Entrekin/Barjenbruch
Hazardous weather outlook, Mar 5, 10:20 AM MST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1020 AM MST Mon Mar 5 2018

COZ030>051-061730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1020 AM MST Mon Mar 5 2018

...High Wind Warning for most of northeast Colorado through this
afternoon...

...Red Flag Warning across northeast Colorado through this
afternoon...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

High to extreme fire weather conditions will continue today
across northeast and east central Colorado. Although it will be
much cooler, strong northwest winds will combine with low
relative humidity to produce critical fire behavior. Sustained
winds of 25 to 40 mph and gusts from 50 to 60 mph are expected
from the Front Range foothills eastward. In addition the strong
winds may produce some areas of blowing dust with reduced
visibilities in open areas.

In the high country, scattered light snow showers will continue,
mainly over the mountain passes, where only light accumulations
are expected. Northwest winds of 25 to 45 mph and gusts to around
60 mph will also produce areas of blowing snow in the mountains
and higher foothills which could significantly reduce visibilities
at times through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

It will continue to be quite windy on the plains mainly east of
the Interstate 25 on Tuesday. Winds could gust to 45 mph during
the afternoon. For that reason, the rangeland fire danger will
remain high during the afternoon hours, although it will be
cooler and humidities will be higher. The next winter storm
expected Friday into Saturday may bring more snow to the
mountains and a slight chance of rain and snow showers to lower
elevations. Sunday looks dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but wind
reports will be appreciated.

Entrekin/Baker

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 3:48 AM MSTHigh Wind WarningBOUPhillips, Sedgwick11 hr

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.